Alert archive / Minnesota / Beach Hazards Statements in 2017

Beach Hazards Statement 4, NWS Duluth, MN

June 28, 2017Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota

NWS Duluth, MN issued this beach hazards statement at Jun 28, 2017, 4:03 AM CDT for Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota. It took effect at Jun 28, 2017, 7:00 AM CDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Jun 28, 2017, 4:03 AM CDT (09:03 UTC)
In effect from
Jun 28, 2017, 7:00 AM CDT
Expired
Jun 28, 2017, 8:00 PM CDT
In force
13 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 09:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 9.1 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2017-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2017-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2252 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

679 
WHUS43 KDLH 280903
CFWDLH

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
403 AM CDT WED JUN 28 2017

MNZ037-WIZ001-290100-
/O.NEW.KDLH.BH.S.0004.170628T1200Z-170629T0100Z/
CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-
403 AM CDT WED JUN 28 2017

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A BEACH HAZARDS
STATEMENT FOR DANGEROUS SWIMMING CONDITIONS, WHICH IS IN EFFECT THROUGH
THIS EVENING. 

* LOCATION...PARK POINT BEACH

* DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE LAKE 
  SUPERIOR SHORELINE DUE TO HIGH WAVE ACTION AND STRONG RIP 
  CURRENTS.

* HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS 
  SUCH AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A 
  SWIMMER QUICKLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS IN SANDBARS...
NEAR SHORELINE STRUCTURES SUCH AS PENINSULAS OR BREAKWALLS...AND
NEAR RIVER MOUTHS.

FOR ADDITIONAL SAFETY INFORMATION AND PRECAUTIONS...PLEASE VISIT
WWW.WEATHER.GOV/DULUTH

&&

$$
STEWART
1 follow-up statement
582 
WHUS43 KDLH 290051
CFWDLH

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
751 PM CDT WED JUN 28 2017

MNZ037-WIZ001-290200-
/O.EXP.KDLH.BH.S.0004.000000T0000Z-170629T0100Z/
CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-
751 PM CDT WED JUN 28 2017

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM CDT THIS EVENING...

THE BEACH HAZARDS STATEMENT FOR THE HIGH RISK OF RIP CURRENTS WILL
EXPIRE AT 8 PM THIS EVENING. HOWEVER...STRONG NORTHEAST WINDS... 
LARGE WAVES... AND RIP CURRENTS WILL LIKELY PERSIST OVERNIGHT 
TONIGHT.

&&

$$

LE

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Jun 28, 3:47 AM CDT, 16 minutes earlier.

Area forecast discussion, Jun 28, 3:47 AM CDT, 16 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
347 AM CDT Wed Jun 28 2017

.SHORT TERM...(Today through Thursday)
Issued at 345 AM CDT Wed Jun 28 2017

A more active day of showers and thunderstorms will develop later
this morning and continue into this evening. A potent system,
associated with deep lift as evidenced by upper-level divergence and
a mid-level shortwave trough, will enter the region today. In the
low-levels, a 35 to 40 kt low-level jet will intensify later this
morning, with the nose of the jet situated right over the Northland.
Enhanced moisture transport will result from this low-level jet,
with Pwat values in the 1.3 to 1.6" range, and sfc dew point
temperatures forecast in the lower to mid 60s this afternoon. NAEFS
analysis of these Pwat values continue to indicate well above
climatological averages for this time of the year, with these values
>90% of climatology. Heavy rainfall, with some localized flooding,
will be possible later this afternoon and evening, with the heaviest
amounts expected to be over portions of northwest Wisconsin, where
over one inch of rainfall will be possible. The focusing mechanism
for convection will be a low-level baroclinic zone that will develop
along a warm front boundary over our southern portions of the
forecast area. Corfidi forward propagation vectors indicate a nearly
due-east component of motion with this convection, which would be
right along the baroclinic zone, so training convection will be
possible. WPC's latest Day 1 Excessive Rainfall Forecast has removed
the Slight Risk of excessive rainfall from the forecast area,
leaving only the Marginal Risk area over northwest Wisconsin and
points north and west into northeast Minnesota. Total precipitation
through Thursday morning across the area could range from one-half
of an inch in portions of northeast Minnesota to over one inch in
northwest Wisconsin.

There is an increased chance of strong to severe convection with
this system, albeit still a low risk. The 28.00z synoptic guidance
is now indicating the stronger axis of instability will be further
east over portions of the Northland, a bit further east than
yesterday's corresponding model runs. There's still some uncertainty
regarding the exact spatial displacement of the instability, but the
general consensus is for MLCAPE values to range from 300 J/kg up to
1500 J/kg by 21z today, much more favorable for strong to severe
storms compared to yesterday. Deep layer shear remains fairly low,
with values ranging from 20 to 30 kts over the area. Given this more
favorable set up for severe convection, the Storm Prediction Center
has expanded their Day 1 convective outlook to include areas south
of a Nisswa to Duluth to Bayfield line in a Marginal Risk of severe
weather. Due to the lack of deep shear, the most likely threats will
be large hail and damaging winds to go along with the larger threat
of heavy rainfall and localized flooding. The Slight Risk of severe
weather stops just barely into southeastern Price county.

Temperatures today will likely be cooler than they were yesterday,
due to the abundance of cloud cover and precipitation expected,
along with a northeasterly wind component off Lake Superior. Highs
today will range from the lower to mid 60s along Lake Superior, and
into the upper 60s and lower 70s further inland.

The system will depart the Northland late tonight. Some lingering
mid- to upper-level energy will continue to support some chances of
showers over portions of our northeastern forecast area. The
departure of the system will bring a cooler airmass over the region,
which will also help to scour out the better moisture, as evidenced
by decreased theta-e values. The better instability will also
decrease as the system departs to the east.

.LONG TERM...(Thursday night through Tuesday)
Issued at 345 AM CDT Wed Jun 28 2017

The atmosphere will be unstable into the weekend with showers and a
few thunderstorms possible through Sunday morning as a series of
shortwaves affect the region.  There will be some lingering showers
across areas mainly north of the Iron Range and the Arrowhead
Thursday morning before moving off to the east by midday. The next
round of precipitation will develop late Thursday night and
continue into early Saturday evening as a series of shortwaves
move through central MN and WI. The threat for precipitation will
finally end by Sunday afternoon as an area of high pressure
builds into the Upper Midwest. It will stay dry through Wednesday
night when another shortwave brings a chance for showers to the
region.

Temperatures will stay at or a little below normal through the
weekend but will increase to the 75-85 range with higher humidity at
the beginning of next week.  July 4th looks to be rain-free at the
moment.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1223 AM CDT Wed Jun 28 2017

A strong low pressure system to advance towards and across the
area during the TAF period. Strong south winds ahead of the low
and aloft has produced LLWS for several terminals which should
continue for much of the overnight period. Moisture surging north
along with a warm front has already generated showers and
thunderstorms in vicinity of KBRD, which will gradually spread
east to affect the remaining terminals through 12z. The initial
waves of showers and thunderstorms to bring MVFR conditions. As
the surface low gets closer expect a period of IFR ceilings and
MVFR visibilities beginning around 10z for KBRD, later for the
other terminals. The back edge of the precipitation should move
into KBRD around 21z, but lingering IFR/MVFR ceilings to linger
for a few more hours, followed by a return to VFR. The other
terminals to follow a similar pattern, though expect those
locations to remain MVFR or IFR through the remainder of the TAF
period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  62  54  71  53 /  80  60  10  30
INL  68  55  71  54 /  80  70  20  30
BRD  73  56  77  57 /  70  20  10  40
HYR  71  58  74  55 /  80  60  10  40
ASX  69  54  72  53 /  80  60  20  30

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory from 10 AM this morning to 10 PM CDT this
     evening for LSZ140>145.

&&

SHORT TERM...JTS
LONG TERM...Stewart
AVIATION...LE
Hazardous weather outlook, Jun 27, 4:12 PM CDT, 11 hours 51 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Duluth MN
412 PM CDT Tue Jun 27 2017

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-281030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
412 PM CDT Tue Jun 27 2017

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

Thunderstorms are expected to move into north-central Minnesota
overnight with locally heavy rains and frequent cloud-to-ground
lightning possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Rain and thunderstorms are likely on Wednesday. Some of the
storms may be strong to severe, especially from the Brainerd Lakes
to Hayward WI to near Mercer and areas south. The strongest
storms may produce hail to 1 inch in diameter and frequent cloud-
to-ground lightning. The storms will bring locally heavy rainfall
and may lead to localized flooding with the greatest threat from
near Pine City to Hayward to Mercer and locations farther south.

Thunderstorms are possible at various times throughout the long
term period. The best chance would be from Friday into Saturday.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotters may be needed Wednesday afternoon and evening.
Reports of rainfall or flooding from spotters and the public are
encouraged tonight through Wednesday night.

LSZ121-140>148-281030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
412 PM CDT Tue Jun 27 2017

This Hazardous Weather Outlook is for portions of the nearshore
waters of western Lake Superior.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A Small Craft Advisory has been issued for a portion of western
Lake Superior, from Grand Portage to Duluth, to Port Wing,
Wisconsin. See the latest marine weather products for detailed
information.

Thunderstorms are possible at various times throughout the long term
period. The best chance would be from Friday into Saturday.

DAP/Huyck

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 4:40 PM CDTSpecial Weather StatementDLHBurnett20 min
Jun 28, 5:01 PM CDTSpecial Weather StatementDLHBurnett14 min
Jun 28, 5:06 PM CDTSpecial Weather StatementDLHWashburn9 min
Jun 28, 5:10 PM CDTTornado WarningDLHBurnett20 min
Jun 28, 5:18 PM CDTSpecial Weather StatementDLHWashburn12 min
Jun 28, 5:29 PM CDTTornado WarningDLHBurnett18 min
Jun 28, 5:56 PM CDTSpecial Weather StatementDLHBurnett19 min
Jun 28, 6:15 PM CDTSpecial Weather StatementDLHWashburn15 min
Jun 28, 6:41 PM CDTSpecial Weather StatementDLHBayfield19 min
Jun 28, 6:53 PM CDTAreal Flood AdvisoryDLHBurnett3 hr

Nearby

Beach Hazards Statements in Minnesota, 2017Beach Hazards Statements in Wisconsin, 2017Every beach hazards statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.